Alert archive / California / High Surf Warnings in 2023
High Surf Warning 5, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this high surf warning at Dec 29, 2023, 1:58 PM PST for 6 counties in California. It was in force for 24 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 29, 2023, 1:58 PM PST (21:58 UTC)
- Expired
- Dec 30, 2023, 2:00 PM PST
- In force
- 24 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 29, 2:45 PM PST | FLOOD | 1 S Forestville, CA | Flooding reported close to lanes on State Route 116 at Packing House Road. |
| Dec 29, 3:14 PM PST | FLOOD | 1 Ssw Strawberry, CA | Marin County Parks images show flooding on Mill Creek-Sausalito bike path underneath US 101 overpass. Via Twitter. |
| Dec 29, 4:10 PM PST | FLOOD | 1 S Highlands, CA | I280N SR92 W Con / SR92. NB280 JSO 92. Large amount of water in roadway, some of the drainage is clogged. |
| Dec 29, 7:17 PM PST | FLOOD | Burlingame, CA | Roadway flooding near US101S/Broadway Offramp. Standing water in lane 5. |
| Dec 29, 11:06 PM PST | NON-TSTM WND DMG | Strawberry, CA | Tree down blocking lanes at 151 Richardson Dr. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 10.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
226 WHUS46 KMTR 292158 CFWMTR URGENT - IMMEDIATE BROADCAST REQUESTED Coastal Hazard Message National Weather Service San Francisco CA 158 PM PST Fri Dec 29 2023 CAZ006-505-509-529-530-300600- /O.CAN.KMTR.CF.Y.0026.000000T0000Z-231229T2200Z/ /O.UPG.KMTR.SU.Y.0010.000000T0000Z-231230T0200Z/ /O.NEW.KMTR.SU.W.0005.231229T2200Z-231230T2200Z/ /O.NEW.KMTR.CF.W.0003.231229T2200Z-231230T2200Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 158 PM PST Fri Dec 29 2023 ...COASTAL FLOOD WARNING IN EFFECT UNTIL 2 PM PST SATURDAY... ...HIGH SURF WARNING IN EFFECT UNTIL 2 PM PST SATURDAY... * WHAT...For the Coastal Flood Warning, significant coastal flooding expected. For the High Surf Warning, dangerously large breaking waves of 28 to 33 feet with isolated waves up to 40 feet. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast, Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast Counties. * WHEN...Until 2 PM PST Saturday. * IMPACTS...Numerous roads may be closed. Low lying property including homes, businesses, and some critical infrastructure will be inundated. Some shoreline erosion will occur. Breaking waves can sweep people off jetties and docks, and into dangerous seas. Life-threatening swimming conditions and significant beach erosion can be expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take the necessary actions to protect flood-prone property. If travel is required, do not drive around barricades or through water of unknown depth. Everyone should remain out of the water due to life-threatening surf conditions. Stay off of jetties, piers, and other waterside infrastructure. && $$
3 follow-up statements
416 WHUS46 KMTR 300539 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 939 PM PST Fri Dec 29 2023 CAZ006-505-509-529-530-301500- /O.CON.KMTR.CF.W.0003.000000T0000Z-231230T2200Z/ /O.CON.KMTR.SU.W.0005.000000T0000Z-231230T2200Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 939 PM PST Fri Dec 29 2023 ...COASTAL FLOOD WARNING REMAINS IN EFFECT UNTIL 2 PM PST SATURDAY... ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 2 PM PST SATURDAY... * WHAT...For the Coastal Flood Warning, significant coastal flooding expected. For the High Surf Warning, dangerously large breaking waves of 28 to 33 feet with isolated waves up to 40 feet. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast, Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast Counties. * WHEN...Until 2 PM PST Saturday. * IMPACTS...Numerous roads may be closed. Low lying property including homes, businesses, and some critical infrastructure will be inundated. Some shoreline erosion will occur. Breaking waves can sweep people off jetties and docks, and into dangerous seas. Life-threatening swimming conditions and significant beach erosion can be expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take the necessary actions to protect flood-prone property. If travel is required, do not drive around barricades or through water of unknown depth. Everyone should remain out of the water due to life-threatening surf conditions. Stay off of jetties, piers, and other waterside infrastructure. && $$
949 WHUS46 KMTR 301228 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 428 AM PST Sat Dec 30 2023 CAZ006-505-509-529-530-302200- /O.CON.KMTR.CF.W.0003.000000T0000Z-231230T2200Z/ /O.CON.KMTR.SU.W.0005.000000T0000Z-231230T2200Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 428 AM PST Sat Dec 30 2023 ...COASTAL FLOOD WARNING REMAINS IN EFFECT UNTIL 2 PM PST THIS AFTERNOON... ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 2 PM PST THIS AFTERNOON... * WHAT...For the Coastal Flood Warning, significant coastal flooding expected. For the High Surf Warning, dangerously large breaking waves of 26 to 30 feet, with up to 38 feet possible at favored locations. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast, Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast Counties. * WHEN...Until 2 PM PST Saturday. * IMPACTS...Numerous roads may be closed. Low lying property including homes, businesses, and some critical infrastructure will be inundated. Some shoreline erosion will occur. Breaking waves can sweep people off jetties and docks, and into dangerous seas. Life-threatening swimming conditions and significant beach erosion can be expected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take the necessary actions to protect flood-prone property. If travel is required, do not drive around barricades or through water of unknown depth. Everyone should remain out of the water due to life-threatening surf conditions. Stay off of jetties, piers, and other waterside infrastructure. && $$
499 WHUS46 KMTR 302138 CFWMTR Coastal Hazard Message National Weather Service San Francisco CA 138 PM PST Sat Dec 30 2023 CAZ006-505-509-529-530-310545- /O.EXP.KMTR.CF.W.0003.000000T0000Z-231230T2200Z/ /O.EXP.KMTR.SU.W.0005.000000T0000Z-231230T2200Z/ /O.NEW.KMTR.SU.Y.0011.231230T2200Z-231231T0600Z/ San Francisco- Coastal North Bay Including Point Reyes National Seashore- San Francisco Peninsula Coast-Northern Monterey Bay- Southern Monterey Bay and Big Sur Coast- 138 PM PST Sat Dec 30 2023 ...COASTAL FLOOD WARNING HAS EXPIRED... ...HIGH SURF WARNING REPLACED BY HIGH SURF ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...Large breaking waves of 16 to 19 feet. * WHERE...San Francisco, Coastal North Bay Including Point Reyes National Seashore, San Francisco Peninsula Coast, Northern Monterey Bay and Southern Monterey Bay and Big Sur Coast Counties. * WHEN...Until 10 PM PST this evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions and large amounts of debris in the coastal waters. && $$
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf warning went out at Dec 29, 9:43 AM PST, 4 hours 15 minutes earlier.
Area forecast discussion, Dec 29, 9:43 AM PST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
943 AM PST Fri Dec 29 2023
...New AVIATION, MARINE...
.SYNOPSIS...
Issued at 225 AM PST Fri Dec 29 2023
Surf continues to cause some coastal flooding issues. The next
system to bring rain will arrive today and Saturday, bringing
gusty winds and periods of moderate to heavy rains. There is also
a slight chance of thunderstorms to the region, mainly tonight and
Saturday. High surf will impact the region today and Saturday,
with more coastal flooding possible. Unsettled weather will
continue into next week with storms taking aim at the California
Coast.
&&
.UPDATE...
Issued at 823 AM PST Fri Dec 29 2023
Southerly winds are on the increase with gusts up to 60 mph in the
region's highest peaks. As such, a Wind Advisory remains in effect
until 7 PM this evening. Rain will increase in coverage and
intensity throughout the afternoon and evening with a slight chance
of thunderstorms. Post frontal showers and isolated thunderstorms
will linger into Saturday morning. Otherwise, no updates are
anticipated at this time.
Key Messages:
* Coastal Flood Advisory for the coastal North Bay to the Big Sur
Coast until 2 PM today due to sea water inundation from high tide
and large waves and the incoming storm.
* High Surf Advisory for the coastal North Bay to the Big Sur Coast
until 6 PM today due to breaking waves up to 15-19 feet.
* Stay out of the water, and off of jetties, piers, and rocks!
* Next rain system arrives today into Saturday, rain totals of 2-3"
with isolated 5" in the coastal ranges and 0.5-1.5" inland.
* Wind Advisory in effect for widespread strong southerly winds
today with gusts generally to 20-30 mph, up to 50-60 mph along the
coast and at ridgetops.
* Active pattern continues for the first week of the new year.
&&
.SHORT TERM...
(Today and tonight)
Issued at 237 AM PST Fri Dec 29 2023
Combined low pressure system and warm air advection approaching
from the west through southwest will bring rain and strong, gusty
winds to the forecast area today into tonight. As the system moves
eastward tonight rain rates will steadily decrease with lingering
showers persisting in a post cool frontal environment.
High surf conditions ease to advisory criteria today then leap
back upward to near high surf warning criteria since longer period
swell near 18 seconds will be arriving tonight. Current high surf
warning will be replaced at 3 am with a high surf advisory until 6
pm today.
&&
.LONG TERM...
(Saturday through Thursday)
Issued at 237 AM PST Fri Dec 29 2023
A dry weather break develops later Saturday. Then another upstream
low pressure system reaches mainly the Big Sur Coast and southern
California with rain over the New Years holiday weekend, best chances
of measurable rain mainly well to our south. Later Monday into Tuesday
another dry break returns to the forecast area. Tuesday night and
Wednesday a low pressure system brings another chance of rain the
our forecast area. Another low may bring even more rain by late
next week.
&&
.AVIATION...
(18Z TAFS)
Issued at 934 AM PST Fri Dec 29 2023
Increasing southerly flow this morning ahead of a frontal boundary
set to push through midday into the afternoon. CIGs generally
MVFR/VFR through the morning, decreasing to IFR/MVFR behind the
front this evening. A band of heavier rain is expected this
afternoon with brief reductions in VIS down to IFR. This evening
through Saturday morning, scattered showers with a slight (15%)
chance of thunderstorms overnight, particularly for coastal
terminals.
Vicinity of SFO...Increasing southerly flow ahead of a frontal
boundary this afternoon. Brief wind shift to southwesterly this
afternoon after the frontal passage. Line of heavy rain expected
to move through during the afternoon hours with light-to-moderate
rain behind it through the evening. Slight (15%) chance of
thunderstorms overnight tonight. Westerly winds return towards the
end of the TAF period.
SFO Bridge Approach...Similar to SFO.
Monterey Bay Terminals...Generally MVFR conditions through the TAF
period, with isolated IFR conditions possible in the most intense
storms. High resolution model output currently showing the main
frontal rain band coming through around 01-02Z this evening, with
the most intense rain coming through in the first couple of hours
before the band moves east around 07-08Z. Scattered showers expected
through the end of the TAF period, diminishing through the day
Saturday. Slight chances of thunderstorms (around 20-30%
probability) in the post-frontal environment, so have added VCTS
through the end of the TAF period, with the greatest risk of
thunderstorms overnight into Saturday morning.
&&
.MARINE...
(Today through Wednesday)
Issued at 934 AM PST Fri Dec 29 2023
Low pressure system in the Eastern Pacific continues to move
closer to the coast and will divert northward before reaching the
coast. A large swell bringing 13-21 foot waves continues to impact
our waters today into Saturday. The storm also brings strong to
gale force southerly winds to the coastal zones as well as a
slight chance of thunderstorms over the coastal waters this
afternoon through Saturday morning. Waters become calmer towards
the beginning of the work week.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
CA...Coastal Flood Advisory until 2 PM PST this afternoon for CAZ006-
505-509-529-530.
High Surf Advisory until 6 PM PST this evening for CAZ006-505-
509-529-530.
Wind Advisory until 7 PM PST this evening for CAZ006-502>506-508-
509-512-513-517-528>530.
PZ...Small Craft Advisory until 3 PM PST this afternoon for SF Bay N
of Bay Bridge.
Gale Warning until 9 PM PST this evening for Mry Bay-Pigeon Pt
to Pt Pinos 0-10 nm-Pt Pinos to Pt Piedras Blancas 0-10 nm.
Gale Warning until 4 PM PST this afternoon for Pt Arena to Pt
Reyes 0-10 nm-Pt Arena to Pt Reyes 10-60 NM.
Gale Warning until 3 PM PST this afternoon for Pigeon Pt to Pt
Pinos 10-60 NM-Pt Reyes to Pigeon Pt 0-10 nm.
&&
SHORT TERM...Canepa
LONG TERM....Canepa
AVIATION...Behringer/DialH
MARINE...DialH
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaIn the hours before
Local storm report, Dec 29, 12:20 PM PST, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
1220 PM PST Fri Dec 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM High Surf 2 S Aptos 36.96N 121.89W
12/28/2023 Santa Cruz CA County Official
Damage to several homes and businesses.
&&
PalmerLocal storm report, Dec 29, 12:25 PM PST, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
1225 PM PST Fri Dec 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM High Surf 3 SSE Del Monte Forest 36.54N 121.93W
12/28/2023 Monterey CA County Official
High surf caused flooding along the Carmel
Lagoon. Carmelo Street and Camino Real both
flooded.
&&
PalmerLocal storm report, Dec 29, 12:45 PM PST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
1245 PM PST Fri Dec 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM High Surf 12 WSW Carmel Valley Vi 36.42N 121.92W
12/28/2023 Monterey CA NWS Employee
Surf sets are 30 to 35 feet, with an
occasional up to 40 ft.
&&
PalmerLocal storm report, Dec 29, 12:55 PM PST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
1255 PM PST Fri Dec 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM High Surf 3 E Bolinas 37.90N 122.64W
12/28/2023 PZZ545 CA Broadcast Media
*** 1 INJ ***
CBS news reporting that high surf flooded
streets across the Stinton Beach community,
causing evacuations. One minor injury was
reported.
&&
PalmerLocal storm report, Dec 29, 1:12 PM PST, 46 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
112 PM PST Fri Dec 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM High Surf 1 NW Pacifica 37.62N 122.50W
12/28/2023 San Mateo CA Fire Dept/Rescue
One water rescue in high surf at Linda Del
Mar Beach.
&&
PalmerLocal storm report, Dec 29, 1:18 PM PST, 40 minutes before
Preliminary Local Storm Report
National Weather Service San Francisco CA
118 PM PST Fri Dec 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM High Surf 2 NNW Pacifica 37.63N 122.49W
12/28/2023 San Mateo CA Broadcast Media
Several people knocked off their feet by
large waves.
&&
PalmerThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 9:01 PM PST | Gale Warning | MTR | 23 hr | |
| Dec 29, 3:12 AM PST | High Surf Advisory | MTR | Marin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma | 11 hr |
| Dec 29, 1:58 PM PST | Coastal Flood Warning | MTR | Marin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma | 24 hr |
| Dec 29, 3:00 PM PST | Areal Flood Advisory | MTR | Marin, Napa, Sonoma | 4 hr |
| Dec 29, 3:57 PM PST | Areal Flood Advisory | MTR | Marin, Napa, Sonoma | 5 hr |
Nearby
High Surf Warnings in California, 2023Every high surf warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.